Author(s): Lorber M, Lorber M
Abstract Share this page
Abstract A 65-year-old man, M.S.M., known as being HIV infected for 20 years, presented with muscle ache and progressive weakness 3 months after initiation of darunavir as a part of his antiretroviral therapy (ART). The patient's treatment included darunavir/ritonavir 600/100 mg twice daily, plus a backbone of didanosine and abacavir which were the backbone in his previous regimen for several years according to his drug resistance profile. Three months after initiation of darunavir/ritonavir the patient exhibited clinical symptoms of severe pain and progressive weakness of his lower limbs; he was unable to walk and was totally wheelchair-bound. Severe sensory peripheral polyneuropathy was revealed on electromyogram (EMG). All medications, including ART, were stopped. Within two months, concomitantly with initiation of raltegravir, etravirine and emcitricabine/tenofovir, the patient recovered, gained weight, resumed walking and his CD4 counts rose from 270 to 450 cells/mm(3). A second EMG study 3 months after initiation of his new ART regimen showed compete recovery of the previously diagnosed peripheral neuropathy. In this report, we present a case of severe HIV-1-related acute demyelinating polyneuropathy which initiated after new generation PI darunavir/ritonavir was given and resolved after cessation of the drug without the use of immune-based therapies. The variety of HIV-related polyneuropathies will be discussed.
This article was published in J Int Assoc Provid AIDS Care
and referenced in Journal of AIDS & Clinical Research